The tragic death of a local teen from Murrieta Mesa High School in May is bringing the risk of anxiety medications to the forefront with many parents throughout southwest Riverside County.
Alexis Madeline Doss took an entire bottle of anxiety medications prescribed to her by her doctor, ultimately ending her own life May 15.
“I don’t believe she had this planned. I believe her mind was completely overwhelmed by that medication much like she was a week or so prior when she cried for so long uncontrollably,” Alexis’ father, Tim Doss said in a social media posting. “I believe she just reacted by downing the bottle in order to stop the storm in her mind, thinking death the only way out.”
Doss decided to share his family’s story as a warning to others taking anxiety medications and other medications like it.
“As you can imagine, she was the light of my life,” he said. “I would always describe her as a ‘pretty, long-haired version of me.’ I’ll share what happened in hopes that it will somehow give others warning signs to look out for and to serve as a cautionary tale and to hopefully stop any wild speculations.”
According to Doss, his daughter was “the bravest human” he knew as a child. Doss said Alexis would sing and dance onstage “like it was her calling.” She won the school spelling bee in fourth grade, competing all the way to 10th in the district against eighth-graders.
“In fifth grade, she did it again just to show it wasn’t a fluke,” he said. “I called her my little ‘stands with fist.’”
Doss said Alexis began to change in sixth-grade. She became less outgoing and began to dread school. The daughter he was close with and who told him everything began to keep more to herself, not sharing as much as she had in the past.
Doss said she was not bullied or abused, but over the next few years, Alexis had some “difficulty with school” but found “joy with her friends.”
“It looked a lot like your typical teenage angst,” he said.
When Alexis started high school, “the lows were lower and the highs not as frequent.” Doss talked to his daughter about counseling, and while he thought she would resist, instead she was willing to go. The counselor discussed medication options with the family after running tests that showed no imbalances.
“It was at this point we decided to try meds,” Doss said. “We started very low dosage, and every few weeks tweaked it as necessary. Wellbutrin didn’t seem to work, so we tried Lexapro. After a few sessions of tweaking the dosage, it appeared we found the right amount. She was feeling less down and was enjoying life again.”
Alexis got a boyfriend and was going to school regularly, working toward graduation. She got her driver’s permit and did her senior exit interview, though she had put it off several times due to “the anxiety of it.”
“She got so desperate thinking about that exit interview since her freshman year that she was purposely tanking classes in order to delay graduation or force us to send her to online schooling or G.E.D.,” Doss said.
Doss said he didn’t realize that exit interview was the main obstacle until the week before Alexis finally did the interview.
“She confided in me that she was terrified of it,” he said. “She’d cry hard and start to hyperventilate just talking about it. My brave little girl was reduced to tears over a 15-minute discussion with a few teachers seated at a table asking her about her future plans.”
Eventually, Alexis did the interview with her guidance counselor who “coaxed it out of her informally in his office,” thanks to her father and brother’s help.
“She was doing great, accomplishing big things of late,” Doss said, adding that Alexis’ depression was in check, but “that anxiety was still out of whack.”
The family returned to the doctor to address the anxiety.
“She prescribed anxiety meds, and I confirmed twice that it would not conflict with the depression meds,” Doss said.
The doctor told Doss and Alexis that the new anxiety medication, Buspiron, wouldn’t affect the Lexapro.
“It was low dosage, but if we see any issues, just stop taking it,” Doss recalled. “We checked online and didn’t see conflicts to mention. Within a few days, she came home crying uncontrollably. She’d just gone to hang with her boyfriend and was overcome by sadness with no reason.”
Doss reported that the following day Alexis was fine, discussing her upcoming prom, graduation and moving into an apartment near Palomar with her boyfriend and a few friends to start college.
“She went to spend the night with one of her best friends but came home early around midnight, crying uncontrollably for almost around hour,” Doss said. “Scream crying.”
He tried to console his daughter, but she “couldn’t control it.” Alexis promised Doss that there wasn’t anything that caused it. No sad thought, no argument, nothing to trigger it.
“It was just an overabundance of emotion that she couldn’t stop,” he said. “I told her she has to stop that anxiety med immediately, it’s obviously causing problems.”
Alexis seemed fine the next week and performed in a dance showcase, choreographing one dance and dancing in two other numbers, Doss said.
“We all went Thursday to the opener, and she did great and she had a wonderful time,” he said. “Friday went well, and Saturday was the finale that she said went just OK at best because she was nervous.”
Doss left for a work trip Sunday, May 14, and received a call from his wife, the one that no parent ever wants to receive.
“Apparently Lexie had taken the whole bottle of anxiety meds sometime during the night,” he said, adding that no one in the house saw any warning signs, and there was nothing to point to as a trigger. “Before she went to bed, she worked with her mom to finish up arrangements for her prom and getting a matching boutonniere for her boyfriend.”
Monday morning May 15, Alexis’ boyfriend came to pick her up for school. He learned of her death just minutes after Doss’ wife discovered her daughter’s lifeless body lying in her bed.
“She didn’t leave a note, email, social media post or anything,” he said. “I believe it was another wave of emotion brought on by the new meds that just overwhelmed her, and she reacted.”
Alexis had plans to become a kindergarten teacher and “help little kids learn to read like she’d done so many years prior as part of a reading buddy program at school,” Doss said.
Doss said that he is “completely broken inside” and hurts for his wife, son and Alexis’ boyfriend.
For years, people taking antidepressants have been warned that the medicine can cause suicidal ideations. Many manufacturers of SSRIs or selective serotonin reuptake inhibitors, issued a warning regarding the issue.
One in six Americans take a psychiatric drug – mostly antidepressants, according to a February 2017 report in JAMA Internal Medicine. The Food and Drug Administration suggests patients of all ages who start taking antidepressants should be carefully monitored for clinical worsening, suicidality or unusual changes in behavior.
Medication-induced suicide has taken the lives of both younger and older patients. People take antidepressants in hopes of curing their depression, but without proper warnings of the risks from doctors and manufacturers, the outcomes can be devastating.
Doss said that the warnings given with prescriptions are “not done properly,” since most people don’t bother to read all the paperwork given by the pharmacists.
“It’s too much legal jargon and endless paragraphs and pages,” he said.
Doss said he thinks that the problem could be corrected if black box warnings were placed on the bottle, as well as on the paperwork issued by the pharmacy.
“The bottle should have that black box warning and maybe even color code the pill bottle top so I can tell from across the room which bottles are to be handled with extreme care,” he said, adding that doctors need to warn patients when prescribing dangerous medications, something that did not happen in Alexis’ case.
Doss hopes sharing his family’s story will prevent another senseless death from anxiety and antidepressant medications.
“We didn’t think there was a problem with the Lexapro. It was the anti-anxiety Buspiron that caused the sudden crying fits after a few days,” he said. “But really, the message is the same, both should be handled much like a loaded gun. The parent should have complete control of the meds and any odd behavior should be immediately addressed.
“It’s just tragic all-around,” he said.